Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 4, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 1, 2023, 3:07 PM EDT for Centre County, Clinton County, Potter County, Pennsylvania. It was in force for 53 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 1, 2023, 3:07 PM EDT (19:07 UTC)
- Expired
- Apr 1, 2023, 4:00 PM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Centre County, PA, Clinton County, PA, Potter County, PA
The radar
The State College radar (KCCX), 30 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 3:08 PM EDT | TSTM WND DMG | 3 Ne State College, PA | WIRES DOWN. |
| Apr 1, 3:09 PM EDT | TSTM WND DMG | 1 Wnw State College, PA | WIRES DOWN. |
| Apr 1, 3:10 PM EDT | TSTM WND DMG | 4 N Austin, PA | TREE DOWN ON WIRES. |
| Apr 1, 3:15 PM EDT | TSTM WND DMG | 2 Nne State College, PA | POWER POLES DAMAGED. |
| Apr 1, 3:30 PM EDT | TSTM WND GST 68 | 1 N State College, PA | MEASURED AT TOP OF BEAVER STADIUM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 1, 11:59 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Apr 1, 2:27 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 104 kt
- 0-1 km storm-relative helicity
- -163 m²/s²
- 0-3 km storm-relative helicity
- -117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
104
WUUS51 KCTP 011907
SVRCTP
PAC027-035-105-012000-
/O.NEW.KCTP.SV.W.0004.230401T1907Z-230401T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
307 PM EDT Sat Apr 1 2023
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Centre County in central Pennsylvania...
Clinton County in north central Pennsylvania...
Potter County in north central Pennsylvania...
* Until 400 PM EDT.
* At 307 PM EDT, severe thunderstorms were located along a line
extending from near Shinglehouse to Cameron to Woodland, moving
northeast at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
State College, Lock Haven, Bellefonte, Park Forest Village,
Carroll, Woodward, Boalsburg, Wharton, Keating, Pleasant Gap,
Philipsburg and Coudersport.
For those driving on Interstate 80, this includes areas between the
Kylertown and Mile Run exits, specifically from mile markers 139 to
193.
This includes Interstate 99 from mile markers 56 to 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 7761 4144 7760 4104 7715 4091 7728
4084 7740 4072 7771 4074 7783 4069 7794
4074 7813 4075 7837 4096 7817 4096 7808
4105 7806 4113 7809 4115 7804 4122 7809
4137 7799 4147 7799 4162 7821 4199 7821
TIME...MOT...LOC 1907Z 243DEG 35KT 4204 7808 4143 7816 4096 7831
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Colbert1 follow-up statement
503
WWUS51 KCTP 011943
SVSCTP
Severe Weather Statement
National Weather Service State College PA
343 PM EDT Sat Apr 1 2023
PAC027-035-105-012000-
/O.CON.KCTP.SV.W.0004.000000T0000Z-230401T2000Z/
Centre PA-Clinton PA-Potter PA-
343 PM EDT Sat Apr 1 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRE...CLINTON AND EASTERN POTTER COUNTIES...
At 342 PM EDT, severe thunderstorms were located along a line
extending from Troupsburg to Cammal to Seven Mountains, moving east
at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
State College, Lock Haven, Bellefonte, Park Forest Village, Carroll,
Woodward, Boalsburg, Pleasant Gap, Philipsburg, Lamar, Stormstown and
Lemont.
For those driving on Interstate 80, this includes areas between the
Kylertown and Mile Run exits, specifically from mile markers 140 to
193.
This includes Interstate 99 from mile markers 56 to 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4143 7790 4200 7785 4200 7761 4144 7760
4104 7715 4091 7728 4084 7740 4072 7771
4074 7783 4069 7794 4074 7813 4075 7837
4096 7817 4096 7808 4105 7794 4121 7785
TIME...MOT...LOC 1942Z 267DEG 37KT 4202 7750 4140 7754 4074 7760
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ColbertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 11:38 AM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Apr 1, 11:38 AM EDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service State College PA 1138 AM EDT Sat Apr 1 2023 .SYNOPSIS... A volatile and very windy start to April 2023 and opening day of trout season in PA with rounds of rain showers and strong to damaging wind gusts. Cooler temperatures and dry weather to close out the weekend with plenty of sunshine and lighter wind. The key weather highlight next week will be a warm surge with temperatures trending well above normal through Wednesday. && .NEAR TERM /THROUGH TONIGHT/... Skies clearing out quickly across the Susq Valley late this morning with full sunshine across the western two-thirds of PA. A high probability for a significant high wind and/or enhanced convective wind event exist for the early to mid afternoon hours across Central and Western parts of the CWA, and late this afternoon/very early this evening over the Susquehanna Valley and points east. The rare combination (in this part of the of the country) from wind and increasing buoyancy/large scale lift from initially full sunshine and an approaching vigorous mid/upper level trough will support a line of severe TSRA racing east at an incredible 70 to 75 mph (now seen across Central OH and noted by highly elongated HRRR 1 hour precip cells within a QLCS type of structure). Inverted-V soundings beneath the high-based CB will combine with 0-3 km bulk shear of 50-70KT to bring localized areas of enhanced wind damage where the stronger mid level winds are mixed down through precip cores/accompanying mini bow signatures. Localized 80KT westerly winds are possible in the stronger precip cores Previous... The key message particularly from this afternoon through early tonight will be a high/damaging wind threat. While there remains some uncertainty in how convection may evolve, the hires model data continues to signal the potential for a maturing/surging low topped squall line to deliver numerous wind gusts in excess of 50kt. Strong pressure rises in the wake of a secondary cold front (possibly enhanced to some extent by the QLCS feature) along with steepening lapse rates should also aid in downward momentum transfer resulting in sfc wind gusts in the 50-65 mph range. We upgraded the wind advisory to a high wind warning for rest of the southern tier counties. Much colder, post-frontal WNW flow will drive a rain to snow shower transition across the northern and western Alleghenies late tonight with a minor accumulation <1 inch possible in the favored upslope areas by Sunday morning. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Building high pressure will bring an end to any lingering snow showers across the western high terrain early Sunday morning, with clearing skies and a noticeably colder/drier airmass briefly returning to close out the first weekend of April. Max temps will be 15 to 25 degrees colder than Saturday. All guidance points to fair weather Monday as high pressure passes off the Mid Atlantic coast. An ensuing southwest flow advects much warmer air into the Commonwealth with a springtime warming trend getting underway. A weak shortwave passing north of the region should push a dying cold front into northern PA Monday night with some light rain possible over this area. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Low level convergence and a plume of anomalous pwats along the front should support a fair amount of cloud cover and the chance of showers Tuesday. However, lack of large scale forcing supports only limited POPs. All medium range guidance supports very warm conditions midweek, peaking on Wednesday, as the stalled front lifts north of the state ahead of an upstream trough. Diurnal heating, combined with falling heights ahead of the trough, should translate to an increased chance of showers Wednesday during the day, especially over the W Mtns. Ensemble mean 850mb temps around 11C could support temps pushing 80F in southern valleys if there's enough sunshine. Model spread and forecast uncertainty increase the second half of next week regarding the timing of the upstream trough. However, all guidance tracks the associated surface low well north of PA, with a trailing cold front and potential showers coming through in the Wednesday night to Thursday AM time frame. Temps slip back toward seasonal norms by Friday. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... Rapid clearing is anticipated behind the exiting cold front early Saturday morning. However, increasingly gusty southwest winds are expected to develop by Saturday afternoon ahead of a more potent cold front approaching from the west. The cold front, which should barrel through central PA between 18Z-22Z, will be accompanied by a brief shower or thunderstorm in many locations. Some of the storms could contain wind gusts over 50 kts. Behind the front, strong westerly winds will impact the entire area. Bufkit soundings support gusts to around 40kts into the evening hours. Upsloping flow is also likely to yield MVFR cigs and light snow showers across the W Mtns Saturday evening. Outlook... Sun...Early AM low cigs possible Laurel Highlands. Mon...No sig wx expected. Tue...AM low cigs possible N Mtns. Wed...AM low cigs possible eastern PA. PM tsra impacts possible, mainly western PA. && .CLIMATE... Welcome to April. Here is a look at the March monthly temperature, precipitation, and snowfall at Harrisburg and Williamsport along with departure from normal. Harrisburg: Avg. Temp = 43.0F (+1.2F) Total Precipitation = 2.78 (-0.92") Total Snowfall = T (-5.6") Williamsport: Avg. Temp = 40.0 (+1.3F) Total Precipitation = 2.72 (-0.41") Total Snowfall = 6.6" (-0.7") Warmth builds through early next week with record hi min temps forecast on Wed. 4/5. && .CTP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 2 AM EDT Sunday for PAZ004>006-010>012- 017>019-037-041-042-045-046-049>053-058. High Wind Warning until 2 AM EDT Sunday for PAZ024>028-033>036- 056-057-059-063>066. && SYNOPSIS...Lambert/Steinbugl NEAR TERM...Lambert/Steinbugl SHORT TERM...Steinbugl LONG TERM...Fitzgerald/Martin/RXR AVIATION...Lambert/Fitzgerald/Colbert CLIMATE...
Hazardous weather outlook, Apr 1, 2:36 PM EDT, 31 minutes before
Hazardous Weather Outlook National Weather Service State College PA 236 PM EDT Sat Apr 1 2023 PAZ025>028-034>036-056-057-059-063>066-021845- Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Perry- Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 236 PM EDT Sat Apr 1 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY... ...SEVERE THUNDERSTORM WATCH 107 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. High Wind Warning. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-019-037-041-042-045-046-049>053-058-021845- Northern Clinton-Northern Centre-Southern Centre-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Schuylkill- 236 PM EDT Sat Apr 1 2023 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY... ...SEVERE THUNDERSTORM WATCH 107 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024-033-021845- Cambria-Somerset- 236 PM EDT Sat Apr 1 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY... ...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. High Wind Warning. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-017-021845- Warren-McKean-Potter-Elk-Cameron-Clearfield- 236 PM EDT Sat Apr 1 2023 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY... ...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Local storm report, Apr 1, 2:45 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 PM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 4 NNW REW 41.95N 78.53W
04/01/2023 MCKEAN PA LAW ENFORCEMENT
TREES DOWN WITH WIRES.
&&
STLocal storm report, Apr 1, 2:48 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 1 SSW BRADFORD 41.95N 78.64W
04/01/2023 MCKEAN PA LAW ENFORCEMENT
TREE AND WIRES DOWN.
&&
STLocal storm report, Apr 1, 2:50 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG MOUNT JEWETT 41.72N 78.64W
04/01/2023 MCKEAN PA LAW ENFORCEMENT
TREES AND WIRES DOWN.
&&
STSpecial weather statement, Apr 1, 2:50 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service State College PA
250 PM EDT Sat Apr 1 2023
PAZ018-019-025-026-034-011915-
Bedford PA-Northern Centre PA-Blair PA-Huntingdon PA-
Southern Centre PA-
250 PM EDT Sat Apr 1 2023
...A GUSTY SHOWER WILL IMPACT BEDFORD...NORTHWESTERN HUNTINGDON...
SOUTHWESTERN CENTRE AND BLAIR COUNTIES THROUGH 315 PM EDT...
At 248 PM EDT, Doppler radar was tracking a line of gusty showers
along a line extending from near Philipsburg to Blue Knob to
Somerset. Movement was southeast at 50 mph.
HAZARD...Wind gusts over 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Altoona, Hollidaysburg, Tyrone, Bedford, Philipsburg, Roaring Spring,
Clearville, Bald Eagle, New Enterprise, Martinsburg, Lakemont,
Everett, Bellwood, Warriors Mark, Claysburg, Williamsburg,
Duncansville, Osterburg, Osceola Mills and Tipton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This gusty line of showers may intensify, so be certain to monitor
local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
central and south central Pennsylvania. A Severe Thunderstorm Watch
also remains in effect until 800 PM EDT for south central and central
Pennsylvania.
&&
LAT...LON 3989 7876 4006 7876 4026 7864 4031 7864
4037 7856 4051 7854 4054 7848 4060 7844
4064 7844 4065 7840 4072 7835 4076 7837
4084 7829 4086 7825 4091 7822 4092 7818
4071 7799 3989 7831 3982 7856
TIME...MOT...LOC 1848Z 293DEG 43KT 4070 7836 4000 7885
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
DangeloLocal storm report, Apr 1, 2:52 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
252 PM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM TSTM WND DMG 3 W BLANDBURG 40.69N 78.50W
04/01/2023 CAMBRIA PA LAW ENFORCEMENT
TREE DOWN.
&&Local storm report, Apr 1, 2:58 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
258 PM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 2 WNW MARSHBURG 41.86N 78.80W
04/01/2023 MCKEAN PA LAW ENFORCEMENT
TREE DOWN ON ROUTE 59.
&&
STThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 1:33 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 72 min |
| Apr 1, 2:07 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 53 min |
| Apr 1, 2:18 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk, McKean | 57 min |
| Apr 1, 2:50 PM EDT | Special Weather Statement | CTP | Bedford, Blair | 25 min |
| Apr 1, 3:11 PM EDT | Special Weather Statement | CTP | Huntingdon, Mifflin | 49 min |
| Apr 1, 3:26 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 34 min |
| Apr 1, 3:31 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Tioga | 59 min |
| Apr 1, 3:44 PM EDT | Special Weather Statement | CTP | Blair | 16 min |
| Apr 1, 3:57 PM EDT | Special Weather Statement | CTP | Blair | 48 min |
| Apr 1, 4:13 PM EDT | Special Weather Statement | CTP | Clearfield | 47 min |
| Apr 1, 4:25 PM EDT | Special Weather Statement | CTP | Blair, Cambria | 50 min |
| Apr 1, 4:50 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Lancaster, Lebanon, York | 40 min |
| Apr 1, 5:16 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Dauphin, Lancaster, Lebanon, Schuylkill, York | 74 min |
| Apr 1, 5:47 PM EDT | Special Weather Statement | CTP | Adams, Franklin | 43 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.